Sore gums? A side effect of Pred?: Good morning... - PMRGCAuk

PMRGCAuk

14,701 members26,873 posts

Sore gums? A side effect of Pred?

Fieldofdreams profile image

Good morning folks,

6 weeks down the road on PRed (began 60 mg now down to 40 mg) and getting used to the roller coaster ride of it all with GCA. I am now sporting the latest look in the news seasons 'Moon Face' but managing to keep weight off with a strict high protein, low carb vegan diet so friends say I look 'bonny', other people just think I am a hamster and have veggie pies stuffed in my cheeks :)

The problem I want to ask about for those with long term experience is does Pred cause sore gums and roof of mouth. I wake up about 4 - 6 times a night - insomnia has kicked in - and my mouth is like sand paper. But its now too painful to floss or brush and part of the roof of my mouth feels like when you drink a coffee too hot and you scald yourself. I am using a few drops of tea tree oil (my go to for most things) in some water to mouth wash (not a fan of the over the counter ones) and also salt and water. Should I be concerned my teeth are now going to start to say au revoire? I have crowns and implants which cost a small fortune only a year ago....

Any advice gratefully received.

7 Replies

Oh dear, sore mouth is very upsetting when you have to use it all the time! I’d say you really do need to get it looked at if it’s that bad. It may be a fungal infection like Candida and needs medication. If it is a bacterial infection it really needs treating too. Can you get an urgent dental appointment? A GP will be able to give you medication but the safety of your teeth is not their bag and that needs attention ASAP, not least because dental infections can be very harmful especially if you are immunosupressed on high doses of Pred. This is not just another thing with Pred that you have to put up with bravely.

Re diet, are you getting plenty of oils and enough vitB12, calcium and vitD?

Thank you so much! I have booked a dentist apt for Friday. I saw a great nutritionist 4 weeks ago and I am taking a range of supplements incl D, E, B12 taken for yrs, Vit C and brilliant milk thistle that helps eleviate water retention. My diet has never been so good and despite Pred fatigue sometime i feel good.

Morning

Pred can cause Thrush so it’s always a good idea to take it with a little plain yogurt. It might be as well to see your GP or Pharmacist as it would be as well to treat it so it doesn’t get too big a hold & then hopefully it will settle down.

Best Wishes

Mrs N

Fieldofdreams profile image
Fieldofdreams in reply to

Thank you so much Mrs N. As a vegan I dont eat dairy but have a good plain coconut yog with live cultures. I have booked to see dentist on Fri.

in reply to Fieldofdreams

Hopefully that’ll help but you may need an anti fungal to clear it up.

My Mum used to use a Becotide Inhaler (Steroids) & it gave her Thrush, so she always drank plenty of water after using it & ate yogurt after her meals.

PMRpro profile image
PMRproAmbassador

Could well be thrush/candida. It is more likely with inhaled steroids but can happen with high dose oral pred.

Are you on any other medication besides? Like alendronic acid? You need impeccable mouth hygiene with that.

Fieldofdreams profile image
Fieldofdreams in reply to PMRpro

Thank you PMRpro. I am just on Pred.

You may also like...